Produced by PriCara, a subsidiary of Johnson & Johnson, fentanyl patches are topical pain relievers that, when placed on the skin for up to three days, can reduce moderate to severe chronic pain. The fentanyl patch may also be known by the brand name Duragesic Patch.
Yet, despite being effective at subduing intense, persisting pain, fentanyl patches have been known to cause a variety of serious, potentially fatal side effects.In fact, the prevalence of severe injury and/or death after using fentanyl patches has led to a series recalls of this pain medication since the Food and Drug Administration (FDA) first approved fentanyl in January 2005.
The latest recall, issued on Dec. 31, 2008, was voluntarily enacted by PriCara after the company discovered that tears in two lots of the patch were putting patients at risk of overdosing on Fentanyl, which is also known by the brand name Duragesic Patch. Tears in a Duragesic patch can release too much of the medication at once, resulting in potentially fatal overdoes.
Timeline of Fentanyl Patch Recalls
The following is an outline of FDA fentanyl recalls, voluntary manufacturers' recalls and other fentanyl investigations that have occurred since 2005:
- Investigations regarding fentanyl recall in 2006: Following reports of numerous fentanyl patient overdoses and deaths, the FDA held an investigation and issued a public health advisory regarding the fentanyl patch. The advisory focused on educating patients on proper patch use, known side effects and possible related risk factors.
- Fentanyl recalls 2008: Two fentanyl patch recalls took place in 2008. In February 2008, the Sandoz and Actavis fentanyl patch recalls involved taking over 410,000 Duragesic patches off the market. Some thought that this would also trigger a Mylan fentanyl patch recall, but this never occurred.
Later that year, on December 31, 2008, PriCara voluntarily enacted a Duragesic fentanyl recall after the company discovered that tears in two lots of the patch were putting patients at risk of overdosing on fentanyl. Tears in a Duragesic patch can release too much of the medication at once, resulting in potentially fatal overdoes.
- Fentanyl patch recall 2009: Although no specific fentanyl patch recall has been issued in 2009, recalls from previous years are still ongoing due to the fact that some of the recalled patches may still be in circulation and that they have expiration dates as late as December 2009.
Given the known problems surrounding fentanyl patches, it's likely that more Duragesic patch recalls will be issued in the future.
Fentanyl, a medication that is over 80 times stronger than morphine, can cause coma and/or death if the body absorbs too much too quickly. Symptoms of a Fentanyl overdose include:
- breathing difficulties (In the worst cases, breathing can cease altogether.)
- clammy, cold skin
- dangerously low blood pressure
- decreased heart rate
- shrunken pupils
Patch users who begin experiencing any of the above symptoms should seek emergency medical care to stabilize their health and prevent Fentanyl death.
Other Fentanyl Patch Side Effects
Unfortunately, even if patients take the prescribed doses of fentanyl in the proper manner, they may still develop severe health complications, including:
- addiction (A history of drug or alcohol addiction can cause people to attempt getting high off the fentanyl pain patch, as this medication reportedly has similar effects to heroin.)
- liver damage
- respiratory depression (not inhaling sufficient oxygen)
- severe allergic reaction, marked by hives, breathing difficulties and facial swelling death
Symptoms of these serious fentanyl side effects include:
- breathing difficulties
- cramping and/or muscle pain
- excessive sweating
- intense fatigue
- severe allergic reactions (during which patients can experience facial inflammation and hives)
- skin irritation at the site of patch placement
- stomach pains
The instance, type and severity of the above fentanyl patch side effects will vary from patient to patient. To ensure that none becomes life threatening, it's vital that fentanyl patch users:
- Regularly visit their doctor, who can monitor their health and recognize patch complications early on.
- Get medical care and a thorough physical, should any patch side effect develop.
- Consider alternative pain relievers, should fentanyl patch side effects become too uncomfortable or dangerous.
Starting a Fentanyl Recall Lawsuit
Following treatment for Duragesic patch side effects, injured patients (or families of patients who have died after using the Fentanyl patch) should meet with a fentanyl lawyer to:
- Learn more about their legal rights
- Find out if they have a provable legal claim against PriCara
- Decide whether they want to pursue a Duragesic lawsuit via an individual or class action case
To encourage affected patients to pursue their cases, most experienced fentanyl lawyers offer free consultations and will delay payment for their services until the case is won.
Those who opt to follow through with their fentanyl patch recall lawsuit will have the opportunity to win compensation for their:
- past medical bills
- necessary ongoing treatments, should fentanyl injuries require long-term treatment
- living expenses, should fentanyl injuries prevent patients from earning income for any period of time
- pain and suffering
Have you or a loved one been injured after using recalled Fentanyl? If so, you may be entitled to monetary compensation to cover your medical costs and emotional pain and suffering. We can help you. contact us to speak to an experienced Fentanyl lawyer who can help you build your case and recover compensation for your losses.
Need Legal Help?
Call Today: (888) 803-7598
Contact us for free information or to start a free case review.